Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 13, 2020, 4:45 PM MDT for Navajo County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2020, 4:45 PM MDT (22:45 UTC)
- Expired
- Jul 13, 2020, 5:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 119 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 2485 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
834
WUUS55 KFGZ 132245
SVRFGZ
AZC017-132330-
/O.NEW.KFGZ.SV.W.0004.200713T2245Z-200713T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
345 PM MST Mon Jul 13 2020
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Navajo County in north central Arizona...
* Until 430 PM MST.
* At 345 PM MST, a severe thunderstorm was located over Sun Valley,
or 40 miles east of Winslow, moving east at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect tree damage.
Wind damage is also likely to mobile homes, roofs, and
outbuildings.
* Locations impacted include...
Sun Valley and Petrified Forest National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3489 11009 3507 11012 3519 10985 3495 10985
TIME...MOT...LOC 2245Z 250DEG 21KT 3501 10999
HAIL...1.00IN
WIND...70MPH
$$
ET2 follow-up statements
507
WWUS55 KFGZ 132301
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
401 PM MST Mon Jul 13 2020
AZC017-132330-
/O.CON.KFGZ.SV.W.0004.000000T0000Z-200713T2330Z/
Navajo-
401 PM MST Mon Jul 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR NAVAJO COUNTY...
At 359 PM MST, a severe thunderstorm was located near Petrified
Forest National Park, or 15 miles northeast of Holbrook, moving east
at 25 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Sun Valley and Petrified Forest National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3489 11009 3507 11012 3519 10985 3495 10985
TIME...MOT...LOC 2259Z 250DEG 21KT 3504 10989
HAIL...<.75IN
WIND...70MPH
$$
McCollum423
WWUS55 KFGZ 132323
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
423 PM MST Mon Jul 13 2020
AZC017-132331-
/O.EXP.KFGZ.SV.W.0004.000000T0000Z-200713T2330Z/
Navajo-
423 PM MST Mon Jul 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR NAVAJO COUNTY WILL EXPIRE AT
430 PM MST...
The storm near Petrfied Forest National Park which prompted the
warning has weakened below severe limits, and no longer poses an
immediate threat to life or property. Therefore, the warning will be
allowed to expire. However, wind gusts to 40 mph are still possible
with this thunderstorm.
LAT...LON 3489 11009 3507 11012 3519 10985 3495 10985
TIME...MOT...LOC 2321Z 250DEG 21KT 3508 10975
$$
McCollumWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:09 PM MDT, 36 minutes earlier.
Area forecast discussion, Jul 13, 4:09 PM MDT, 36 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 309 PM MST Mon Jul 13 2020 .SYNOPSIS...Dangerously hot temperatures will continue across lower elevations of Arizona, with Excessive Heat Warnings in effect for much of the state below 4500 feet through this evening. Otherwise, generally dry and very warm weather is expected through Wednesday, with isolated showers and thunderstorms possible over the higher terrain. && .DISCUSSION...Hot and breezy conditions across Northern Arizona this afternoon, with a few storms across NE AZ. Temperatures are in excess of 105 at the lower elevations, where an Excessive Heat Warning is in effect through 8pm MST this evening. Otherwise, winds gusting 25 to 35 mph have been common across the forecast area, with gusts in excess of 60 mph near thunderstorms. We will see a significant decrease in activity this evening with our diurnal cycle and as drier air continues to filter in from the west. With little change in the flow or low level moisture on Tuesday and Wednesday, expect generally dry weather, with only isolated storms over the higher terrain favoring far eastern AZ. Temperatures will still be hot at the lower elevations, near 110 degrees in favored locations. Of great interest is the increase in moisture now indicated by most models and ensembles late in the week. The movement of the high pressure to the east and development of weak low pressure off the coast of California will lead to increasing moist southerly and southeasterly flow across AZ beginning on Thursday. We expect to see a significant increase in storm coverage Thursday and Friday, and continuing through the weekend. && .AVIATION...For the 00Z package. Isolated to scattered -TSRA will diminish after 03Z along and NE of the Mogollon Rim this evening, with very gusty winds around storms, and LCL MVFR conditions. VFR conditions expected after 07Z through the forecast period. && && FIRE WEATHER...Warm and mostly dry conditions expected through Wednesday, with minimum RH values 10-20% and afternoon winds gusting 15-20 mph. Isolated thunderstorms possible over the Mogollon Rim and higher terrain of eastern AZ. Thursday through Saturday...Thunderstorms are expected to increase in coverage Friday and Saturday, most numerous over the higher terrain. && .FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM MST this evening FOR AZZ005- 006-018-037-038. && PUBLIC...BAK AVIATION...BAK FIRE WEATHER...BAK For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 13, 12:40 PM MDT, 4 hours 5 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1140 AM MST Mon Jul 13 2020 AZZ014-131915- Little Colorado River Valley in Apache County- 1140 AM MST Mon Jul 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM 11 MILES EAST OF LYMAN LAKE STATE PARK UNTIL 1215 PM MST... At 1139 AM MST, Doppler radar was tracking a strong thunderstorm 11 miles east of Lyman Lake State Park, or 15 miles northeast of Springerville, moving east at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of Apache County. LAT...LON 3422 10929 3444 10923 3442 10905 3416 10905 TIME...MOT...LOC 1839Z 285DEG 11KT 3434 10917 TM
Special weather statement, Jul 13, 1:58 PM MDT, 2 hours 47 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1258 PM MST Mon Jul 13 2020 AZZ013-040-132030- Little Colorado River Valley in Navajo County- Northeast Plateaus and Mesas South of Hwy 264- 1258 PM MST Mon Jul 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM 6 MILES NORTH OF HOLBROOK UNTIL 130 PM MST... At 1256 PM MST, Doppler radar was tracking a strong thunderstorm 6 miles north of Holbrook, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Holbrook, Sun Valley and Petrified Forest National Park. LAT...LON 3492 11018 3506 11024 3516 10992 3492 10988 TIME...MOT...LOC 1956Z 256DEG 17KT 3500 11017 TM
Special weather statement, Jul 13, 2:02 PM MDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
102 PM MST Mon Jul 13 2020
AZZ014-132030-
Little Colorado River Valley in Apache County-
102 PM MST Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM 10
MILES EAST OF LYMAN LAKE STATE PARK UNTIL 130 PM MST...
At 101 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Lyman Lake State Park, or 14 miles north of
Springerville, moving northeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Apache County.
LAT...LON 3421 10916 3432 10927 3445 10917 3439 10905
3431 10904
TIME...MOT...LOC 2001Z 219DEG 7KT 3433 10919
TMSpecial weather statement, Jul 13, 2:56 PM MDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 156 PM MST Mon Jul 13 2020 AZZ013-040-132145- Little Colorado River Valley in Navajo County- Northeast Plateaus and Mesas South of Hwy 264- 156 PM MST Mon Jul 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR HOLBROOK IN NAVAJO COUNTY UNTIL 245 PM MST... At 155 PM MST, Doppler radar was tracking a strong thunderstorm near Holbrook, or 31 miles east of Winslow, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Holbrook and Sun Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3484 11019 3500 11028 3514 11000 3493 10988 TIME...MOT...LOC 2055Z 245DEG 15KT 3496 11016 ET
Local storm report, Jul 13, 3:10 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
210 PM MST MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM TSTM WND GST PETRIFIED FOREST NATION 35.06N 109.78W
07/13/2020 M64 MPH APACHE AZ MESONET
ADOT WEATHER SENSOR ON I-40 @ PAINTED DESERT
NP HQ (AZT13) MEASURED A 64 MPH WIND GUST.
&&
TMSpecial weather statement, Jul 13, 4:26 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 326 PM MST Mon Jul 13 2020 AZZ004-005-009-132300- Kaibab Plateau-Marble and Glen Canyons-Northeast Plateaus and Mesas Hwy 264 Northward- 326 PM MST Mon Jul 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR PAGE AND LAKE POWELLL IN COCONINO COUNTY UNTIL 400 PM MST/500 PM MDT/... At 325 PM MST/425 PM MDT/, Doppler radar was tracking a strong thunderstorm over Lees Ferry, or 7 miles southwest of Page south of Lake Powell, moving west at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Page, Big Five, LeChee, Lees Ferry, Antelope Canyon Near Sr 98, Wahweap, Antelope Creek Basin, Lake Powell and Waterholes Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3679 11143 3687 11167 3700 11150 3700 11120 TIME...MOT...LOC 2225Z 068DEG 14KT 3686 11157 ET
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 11:43 AM MDT | Special Weather Statement | FGZ | 32 min | |
| Jul 13, 12:40 PM MDT | Special Weather Statement | FGZ | 35 min | |
| Jul 13, 1:58 PM MDT | Special Weather Statement | FGZ | Navajo | 32 min |
| Jul 13, 2:02 PM MDT | Special Weather Statement | FGZ | 28 min | |
| Jul 13, 2:56 PM MDT | Special Weather Statement | FGZ | Navajo | 49 min |
| Jul 13, 3:59 PM MDT | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Jul 13, 5:38 PM MDT | Special Weather Statement | FGZ | 22 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.